Pennsylvania, 2002High Wind in Pennsylvania, March 9 to 10, 2002
March 9 to 10, 2002 · NWS CTP · 36 events in 36 counties and zones
36 high wind, as filed by the National Weather Service.
Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 9, 3:30 PM EST, 4 hours earlier.
Area forecast discussion, Mar 9, 3:30 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EST SAT MAR 9 2002
DEEPENING LOW OVER SRN ONTARIO WILL LIFT NEWD TONIGHT INTO SUN. COLD
FRONT TO THE SOUTH OF THE LOW WILL CROSS PA TONIGHT. RAINFALL AHEAD
OF AND WITH FRONT EXPECTED TO BE ON THE ORDER OF A TENTH OF AN INCH
POSS TO A QUARTER OF AN INCH IN SPOTS AS NARROW BAND OF PCPN NOW
ENTERING PA WILL BE LIFTING NE FAIRLY QUICKLY.
MORE SIG WEATHER FACTOR WILL BE THE WINDS. DEEPENING SFC LOW TO THE
NORTH OF PA AND ASSOCIATED PROGGED PRESSURE RISES BEHIND FRONT ON
THE ORDER OF 6-8 MB/3 HRS WILL CONTINUE TO GENERATE STRONG WINDS
ACROSS PA TONIGHT AS UPR SYSTEM BECOMES NEGATIVELY TILTED. LOW LEVEL
JET IN EXCESS OF 50 KTS AND MID LEVEL JET IN EXCESS OF 100 KTS WILL
CROSS PA WITH SWLRY WINDS THIS EVENING TURNING WRLY EARLY SUN MORN.
SW WINDS WILL ALIGN WELL WITH MANY VALLEYS ACROSS CENTRAL PA CAUSING
A CHANNELING AFFECT OF STRONG WINDS DOWN THE VALLEYS. THUS HAVE
UPGRADED WIND ADV TO HIGH WIND WARNING FOR ENTIRE CWA STARTING THIS
EVE THROUGH SUN MORN.
MUCH OF CWA ALSO IN SLIGHT RISK FOR SEVERE TSTMS WITH MAIN THREAT
BEING DAMAGING WINDS. WILL CONTINUE MENTION OF STRONG WINDS IN TSTMS
IN ZONES.
BEHIND FROPA TEMPS WILL DROP SIG BRINGING AN ABRUPT END TO RECENT
WARM SPELL OF THE LAST FEW DAYS. LINGERING RAIN SHOWERS WILL TURN TO
SCT SNOW SHOWERS OVER ALL OF CWA EXCEPT FOR FAR SE WHERE MIX OF
RAIN/SNOW SHOWERS.
EXTENDED...NO CHANGES TO MID WEEK FCST WITH A COUPLE COMPARATIVELY
WEAK SYSTEMS. NEXT SAT SHOWS OH VALLEY LIFTING NE WITH CHANCE RAIN
SHOWERS LATE IN THE DAY AS COLD FRONT MOVES EAST.
.CTP...HIGH WIND WARNING FOR TONIGHT AND SUNDAY MORN FOR ALL OF CWA.
GARTNER
In the hours before
Special weather statement, Mar 9, 5:45 PM EST, 1 hour 45 minutes before
PAZ004>006-010-011-017-024-025-033-034-100300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
545 PM EST SAT MAR 9 2002
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN
PORTION OF CENTRAL PENNSYLVANIA UNTIL 10 PM...
THE WATCH INCLUDES THE FOLLOWING COUNTIES.
WARREN...MCKEAN...POTTER...ELK...CAMERON...CLEARFIELD...
CAMBRIA...BLAIR...BEDFORD...AND SOMERSET.
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA ARE POSSIBLE
THIS EVENING.
A BAND OF FAST MOVING STORMS OVER OHIO WILL RACE EASTWARD THIS
EVENING. THE STORMS WILL MOVE INTO THE AREA AROUND 7 PM...BEFORE
MOVING EAST OF THE REGION BY 10 PM.
THE MAIN THREAT WILL BE DAMAGING WINDS OF 60 TO 80 MPH.
PEOPLE IN AND CLOSE TO THE WATCH AREA SHOULD REMAIN ALERT...AND SEEK
SHELTER IF WARNINGS ARE ISSUED.
MARTIN
High Wind, Lebanon
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Lebanon forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
High Wind, McKean
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- McKean forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
High Wind, Mifflin
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Mifflin forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.610, -77.617 (the zone’s center; the record gives no point)
High Wind, Montour
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Montour forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.028, -76.659 (the zone’s center; the record gives no point)
High Wind, Northern Centre
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Northern Centre forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
High Wind, Northern Clinton
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Northern Clinton forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
High Wind, Northern Lycoming
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Northern Lycoming forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
High Wind, Northumberland
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Northumberland forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
High Wind, Perry
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Perry forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
High Wind, Potter
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Potter forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
High Wind, Schuylkill
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Schuylkill forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
High Wind, Snyder
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Snyder forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.770, -77.070 (the zone’s center; the record gives no point)
High Wind, Somerset
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Somerset forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
High Wind, Southern Centre
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Southern Centre forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
High Wind, Southern Clinton
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Southern Clinton forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
High Wind, Southern Lycoming
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Southern Lycoming forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
High Wind, Sullivan
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Sullivan forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
High Wind, Tioga
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Tioga forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
High Wind, Union
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Union forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
High Wind, York
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- York forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
High Wind, Warren
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Warren forecast zone
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
A strong cold front approached central Pennsylvania during the afternoon of March 9, 2002. Southwest winds increased during the afternoon across the region. By evening, a line of showers accompanying the cold front entered the western edge of the CTP forecast area. Damaging winds accompanied the front and occurred after the frontal passage as winds shifted to the west. Wind speeds were estimated to be between 50 and 60 mph. After crossing the central portions of the region, the line of showers intensified into a line of convection with lightning and thunder. More intense damage was noted with the front as it crossed the eastern portions of the region. Damaging winds continued throughout the night. All 36 CTP zones reported multiple trees and wires down during an approximately nine hour period from 7:30 p.m. EST on the 9th through 5:00 a.m. on the 10th.In addition to trees and wires, more notable property damage occurred. Significant damage to a house and barn in Carlisle, Cumberland County, was reported. The house had it's roof blown off, while the roof of a 30 by 80 foot barn was lifted off. A roof was also blown off of a building in Lancaster, Lancaster County. A drive-in movie screen was destroyed by winds, estimated to be around 70 mph in Danville, Montour County. A section of a warehouse in Milton, Northumberland County, sustained serious damage. Also in Northumberland County, in the town of McEwensville, several homes and garages were damaged. In addition, 15,000 homes lost power in Altoona, Blair County.
High Wind, Adams
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Adams forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
High Wind, Bedford
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Bedford forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
High Wind, Blair
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Blair forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
High Wind, Cambria
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Cambria forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
High Wind, Cameron
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Cameron forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
High Wind, Clearfield
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Clearfield forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
High Wind, Columbia
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Columbia forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
High Wind, Cumberland
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Cumberland forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
High Wind, Dauphin
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Dauphin forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
High Wind, Elk
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Elk forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
High Wind, Franklin
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Franklin forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.927, -77.721 (the zone’s center; the record gives no point)
High Wind, Fulton
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Fulton forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.925, -78.113 (the zone’s center; the record gives no point)
High Wind, Huntingdon
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Huntingdon forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.417, -77.981 (the zone’s center; the record gives no point)
High Wind, Juniata
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Juniata forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.531, -77.402 (the zone’s center; the record gives no point)
High Wind, Lancaster
- When
- March 9, 7:30 PM EST to March 10, 5:00 AM EST
- Where
- Lancaster forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Illinois, March 9, 20024 deaths · 4 injured · $200,000 · 51 kt wind · 18 events
- High Wind in Ohio, March 9 to 10, 20022 deaths · 8 injured · $8.8 million · 55 kt wind · 28 events
- High Wind in Ohio, March 9, 20021 death · 12 injured · $971,000 · 73 kt wind · 32 events
- Blizzard in Minnesota, March 9, 20021 death · 6 injured · $55,000 · 7 events
- High Wind in Iowa, March 9, 2002$2.5 million · 54 kt wind · 51 events
- Damaging Wind in Illinois, March 9, 20021 death · 50 kt wind · 1 event
- Damaging Wind and High Wind in New York, March 9, 2002$3.2 million · 57 kt wind · 17 events
- High Wind in Michigan, March 9 to 10, 20022 injured · $780,000 · 61 kt wind · 17 events
- Damaging Winds and High Wind in Pennsylvania, March 9 to 10, 2002$415,000 · 30 events
- High Wind in Michigan, March 9, 2002$485,000 · 62 kt wind · 23 events
- Damaging Winds and High Wind in Ohio, March 9, 2002$260,000 · 22 events
- Hail and Damaging Winds in Iowa, March 9, 2002$250,000 · 70 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282492, 5282493, 5282494, 5282495, 5282496, 5282497, 5282498, 5282499, 5282500, 5282501, 5282502, 5282503, 5282504, 5282505, 5282506, 5282507, 5282508, 5282509, 5282510, 5282511, 5282701, 5282702, 5282703, 5282704, 5282705, 5282706, 5282707, 5282708, 5282709, 5282710, 5282711, 5282712, 5282713, 5282714, 5282715, 5282716.